Delirium-associated disulfiram and ethanol interactions
MetadataShow full item record
Background: Disulfiram, an agent used for the treatment of alcohol dependence, can exacerbate psychiatric syndromes (including psychosis, catatonia, delirium, depression, and mania) after extended use. However, delirium has yet to be reported following the short-term use of disulfiram in the setting of alcohol use. Objectives: We report a case with a neuropsychiatric presentation and discuss the prevention and the progression of delirium associated with an interaction of disulfiram and ethanol. Case Report: We report the case of a 51-year-old woman who developed disorganized speech, diminished communication, a decrease in appetite, and thoughts of suicide 10 days after she began taking disulfiram (250 mg/day), to which she added 1 glass of alcoholic beverage for 2 days. Delirium developed in association with an interaction between disulfiram and alcohol. The patient met DSM-IV criteria for major depressive disorder, alcohol dependence, and delirium. Discussion: Neuropsychiatric manifestations may develop in association with co-administration of disulfiram and alcohol; timely recognition and treatment are recommended. © Copyright 2005 Physicians Postgraduate Press, Inc.